Alert archive / Idaho / Wind Advisories in 2019
Wind Advisory 13, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Aug 24, 2019, 2:33 AM MDT for 11 counties in Idaho. It took effect at Aug 25, 2019, 11:00 AM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2019, 2:33 AM MDT (08:33 UTC)
- In effect from
- Aug 25, 2019, 11:00 AM MDT
- Expired
- Aug 25, 2019, 9:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Jefferson County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 15 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 8.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2939 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373 WWUS75 KPIH 240833 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 233 AM MDT Sat Aug 24 2019 IDZ051-052-054-055-058-242100- /O.NEW.KPIH.WI.Y.0013.190825T1700Z-190826T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley-Marsh and Arbon Highlands- Including Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 233 AM MDT Sat Aug 24 2019 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SUNDAY... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect from 11 AM to 9 PM MDT Sunday. * IMPACTS/TIMING...West to southwest winds will create strong crosswinds along north-south routes, resulting in difficult driving conditions for high-profile vehicles and vehicles with trailers. In addition, patchy blowing dust will be possible, especially across the Arco Desert and along Interstate 15 north of Idaho Falls. * WINDS...West to southwest winds of 25 to 35 mph with gusts around 45 mph likely. * LOCATIONS...Lower Snake River Plain, Eastern Magic Valley, Arbon Highlands and Mud Lake Desert, Shoshone and Lava Beds areas. Drivers along north-south routes, including I-15 from near Malad Summit to near Shelley, Highway 39 from American Falls to Sterling, and Highway 93/75 from Jerome north to near Timmerman Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
471 WWUS75 KPIH 242004 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 204 PM MDT Sat Aug 24 2019 IDZ051-052-054-055-058-251000- /O.CON.KPIH.WI.Y.0013.190825T1700Z-190826T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley-Marsh and Arbon Highlands- Including Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 204 PM MDT Sat Aug 24 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT SUNDAY... * IMPACTS/TIMING...West to southwest winds will create strong crosswinds along north-south routes, resulting in difficult driving conditions for high-profile vehicles and vehicles with trailers. In addition, patchy blowing dust will be possible, especially across the Arco Desert and along Interstate 15 north of Idaho Falls. * WINDS...West to southwest winds of 25 to 35 mph with gusts around 45 mph likely. * LOCATIONS...Lower Snake River Plain, Eastern Magic Valley, Arbon Highlands and Mud Lake Desert, Shoshone and Lava Beds areas. Drivers along north-south routes, including I-15 from near Malad Summit to near Shelley, Highway 39 from American Falls to Sterling, and Highway 93/75 from Jerome north to near Timmerman Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
190 WWUS75 KPIH 250831 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 231 AM MDT Sun Aug 25 2019 IDZ051-052-054-055-058-260300- /O.CON.KPIH.WI.Y.0013.190825T1700Z-190826T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley-Marsh and Arbon Highlands- Including Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 231 AM MDT Sun Aug 25 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING... * IMPACTS/TIMING...West to southwest winds will create strong crosswinds along north-south routes, resulting in difficult driving conditions for high-profile vehicles and vehicles with trailers. In addition, patchy blowing dust will be possible, especially across the Arco Desert and along Interstate 15 north of Idaho Falls. * WINDS...West to southwest winds of 25 to 35 mph with gusts around 45 mph likely. * LOCATIONS...Lower Snake River Plain, Eastern Magic Valley, Arbon Highlands and Mud Lake Desert, Shoshone and Lava Beds areas. Drivers along north-south routes, including I-15 from near Malad Summit to near Shelley, Highway 39 from American Falls to Sterling, and Highway 93/75 from Jerome north to near Timmerman Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
774 WWUS75 KPIH 260251 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 851 PM MDT Sun Aug 25 2019 IDZ051-052-054-055-058-260400- /O.EXP.KPIH.WI.Y.0013.000000T0000Z-190826T0300Z/ Shoshone/Lava Beds-Arco/Mud Lake Desert-Lower Snake River Plain- Eastern Magic Valley-Marsh and Arbon Highlands- Including Shoshone, Richfield, Carey, Mud Lake, INL, Craters of the Moon NM, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, Inkom, McCammon, Downey, and Lava Hot Springs 851 PM MDT Sun Aug 25 2019 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds are gradually decreasing across the area, and this trend will continue. Thus the Wind Advisory will be allowed to expire at 9 PM MDT. $$ KB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Aug 23, 2:40 PM MDT, 11 hours 53 minutes earlier.
Area forecast discussion, Aug 23, 2:40 PM MDT, 11 hours 53 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 240 PM MDT Fri Aug 23 2019 .SHORT TERM...Today through next Friday. On satellite imagery there is a relatively dry upper level low centered over Yellowstone. Expect just an isolated chance of afternoon/early evening showers and thunderstorms over our extreme northeast areas by Island Park. Much farther northwest, an area of low pressure is currently off the coast of central British Columbia. This system will create windy conditions Saturday through Monday. Saturday expect winds around 15 to 25 mph with gusts of 30 to 35mph with strongest winds across the Arco desert. The Central mountains (including the Salmon-Challis and Sawtooth forests) will also see similar winds speeds, particularly across ridge tops. With dry conditions, fire weather impacts are expected, especially for the Snake River Plain and Eastern Magic Valley where Red Flag warnings are in effect for Saturday afternoon into early evening. Winds will be borderline for a lake wind advisory for Saturday. In either event, by mid to late afternoon expect some choppy waves Saturday. Sunday will be windier with even more fire weather impacts expected as a cold front is expected to move through the area Sunday evening. Afternoon/early evening winds will be around 25 to 35 mph with gusts near 45 mph, near wind advisory levels. A lake wind advisory will likely be needed for the American Falls reservoir. Expect very choppy lake conditions as well as the possibility of blowing dust across the area, particularly north of Idaho Falls. Reduced visibilities for driving are possible as well. Windiest areas will be the Snake River plain, Eastern Magic Valley, Arco Desert, and the Southern/Southeast Highlands. A red flag warning warning is currently in effect Sunday as well for the Snake River plain and the Eastern Magic Valley. Some additional areas/zones may need to be added. Monday expected continued breezy northwest flow before the winds back off on Tuesday as high pressure starts to build in Tuesday into Wednesday. Expect continued dry conditions and gradually warming temperatures Tuesday into Wednesday. The high pressure ridge axis moves over our area by early Thursday and starts moving east allowing for moisture in southwest flow. Thursday afternoon will be the first chance of showers and thunderstorms with another chance next Friday as well. However, the timing could easily change a week out. Expect near normal temperatures today before rising above normal Saturday and, especially, on Sunday ahead of the cold front. Temperature will drop back to normal if not slightly below normal on Monday before gradually rising back around 8 to 12 degrees above normal by next Thursday. Wyatt && .AVIATION...Other than some cirrus clouds moving through during the overnight hours, wind should be considerably lighter this afternoon and throughout the night. An incoming front will start to change wind at the western airdromes of KSUN and KBYI during the late morning, but farther east will take until after 24/18Z to go up. Directions tonight will be a little erratic with normal downslope diurnal influences coming against the increasing pressure gradient. Very few clouds tomorrow with the front and no TSRA/SHRA expected anywhere. Messick && .FIRE WEATHER...An incoming cold front for Sunday will bring a southwest wind to critical thresholds by 1500 on Saturday. The wind will weaken during the late evening, but the front approaches on Sunday with the strongest wind of the weekend, starting earlier in the day, shortly after 1200. The southwest wind will be bringing up some warmer air, so expect temperatures to spike up 8 to 12 deg F, which will bring humidity crashing to critical thresholds for low elevations. With that in mind, the zones of majority BLM land, forecast zones 425 and 410, are solidly in Red Flag conditions for both days, and a Red Flag Warning has been issue for those time periods. There are very small portions of canyons to the south of the Snake that will get to critical weather levels. One is the Raft River Valley, almost making it to the Raft River RAWS, and the other is the Portneuf River valley. Dry and breezy conditions continue with no rain expected in the next week, except for perhaps the extreme northeast corner of the Targhee NF. Critical weather conditions likely to return by mid-week, Tuesday or Wednesday. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 3 PM to 9 PM MDT Saturday for IDZ410-425. Red Flag Warning from 1 PM to 9 PM MDT Sunday for IDZ410-425. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.